Ohio, 2004

Damaging Wind in Ohio, August 27, 2004

August 27, 2004 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 3:45 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 3:45 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 PM EST FRI AUG 27 2004

.SHORT TERM...
COMPLEX FORECAST NEXT 24 HOURS WITH SEVERAL FEATURES TO WATCH. MAIN
COLD FRONT CURRENTLY LOCATED FROM CENTRAL WISCONSIN...TO EASTERN
IOWA. NOT MUCH FIRING ALONG THE FRONT ACROSS MI/WI AT THIS TIME AS
SUBSIDENCE HELPING KEEP CU FIELDS SUPPRESSED. STG INSTABILITY IN
PLACE ACROSS THE FORECAST AREA WITH SFC CAPES 3K-4K J/KG AND LIS -6
TO -7 C. A NARROW LINE OF CONVECTION DID FIRE ALONG THE OUTFLOW
BOUNDARY FROM LAST NIGHTS CONVECTION ACROSS THE AREA. THIS BOUNDARY
APPEAR TO BE LOCATED FROM NW OHIO...TO N OF FORT WAYNE. EXPECTING
SCT CONVECTION TO CONTINUE TO BE POSSIBLE INTO THE EARLY EVENING
HOURS...BUT MAIN BATCH OF STORMS SHOULD ARRIVE/DEVELOP LATER TONIGHT
AND CONTINUE INTO SATURDAY AS LOW PRESSURE DEVELOPS ACROSS ILLINOIS
LATER TONIGHT AND TRACKS ALONG THE FRONT. DECENT DYNAMICS WILL
ACCOMPANY THE SYSTEM ALONG WITH SOME SHEAR AND INCREASING
CONVERGENCE AS LLJ SETS UP TONIGHT. SLGT RISK IN PLACE ACROSS THE
AREA...AND GIVEN INSTABILITY CANT RULE OUT SOME PULSE TYPE SEVERE
STORMS REMAINDER OF THIS AFTERNOON AND EVENING BEFORE INCREASING
WIND THREAT TAKES PLACE WITH APPROACHING FRONT. HAVE BUMPED UP POPS
A BIT NW CLOSER TO THE FRONT AND HELD WITH HIGH CHC POP SE. LOWS
WILL GENERALLY FALL INTO THE UPR 60S TO LOWER 70S. MINOR ADJUSTMENTS
TO GRIDS.

MODELS CONTINUE TO POINT TOWARDS A WET AND STORMY SATURDAY AS LOW
PRESSURE MOVES ACROSS THE AREA. MAIN RISK WILL BE HEAVY RAINFALL.
HOWEVER...SEVERE WEATHER WILL BE POSSIBLE ALL DAY WITH STRONG
DYNAMICS AND LOW LEVEL CONVERGENCE IN PLACE. FLY IN THE OINTMENT FOR
SEVERE WEATHER COULD BE EXTENSIVE CLOUD COVER...BUT THINK THERE WILL
BE SOME BREAKS FROM TIME TO TIME TO ALLOW TEMPS TO WARM INTO THE UPR
70S TO LOWER 80S. LATER FORECASTS MAY BE ABLE TO UP TO CATEGORICAL
POPS ONCE THINGS BECOME BETTER DEFINED.

ON A HYDRO NOTE...MANY AREAS ACROSS THE FORECAST AREA HAVE SEEN AN
INCH OR MORE OF RAINFALL IN THE PAST FEW DAYS. FFG VALUES ARE
GENERALLY IN THE 1.5 TO 2.5/HOUR RANGE EXPECT IN FAR WEST/SW
COUNTIES. FLOODING COULD DEFINITELY BECOME A CONCERN ACROSS MUCH OF
THE AREA LATER TONIGHT AND SATURDAY. NO HEADLINES ARE PLANNED AT
THIS TIME DUE TO THE UNCERTANTITY OF WHERE THE HEAVIEST RAIN COULD
FALL. A MENTION OF HEAVY RAINFALL HAS BEEN ADDED TONIGHT AND
SATURDAY TO MOST AREAS AND RECENTLY UPDATED HWO HAS MENTION OF THIS
AS WELL.

&&

.LONG TERM...
THE LOW PRESSURE AND COLD FRONT WILL BE MOVING ON TO THE EAST
SATURDAY NIGHT AND SUNDAY. WILL HAVE TO WATCH TO SEE HOW FAST THE
SYSTEM MOVES OUT ON SUNDAY TO SEE IF THE CHANCE FOR RAIN IN OUR
EASTERN COUNTIES WILL NEED TO BE PULLED OR NOT. SINCE TIMING RIGHT
NOW IS A LITTLE DIFFICULT TO DETERMINE, JUST LEFT SUNDAY ALONE FOR
NOW. THE REST OF NEXT WEEK THEN UP TO FRIDAY IS LOOKING TO BE DRY.
LATE MONDAY A SHORTWAVE WILL BE APPROACHING THE CWA FROM THE WEST
BUT APPEARS TO WEAKEN BY THE TIME IT GETS HERE AND ALL OF ITS ENERGY
STAYS TO OUR NORTH LEAVING OUR CWA DRY. AFTER THE SYSTEM PASSES
THROUGH THIS WEEKEND, HIGH TEMPERATURES WILL START OUT IN THE MIDDLE
70S SUNDAY AND SLOWLY CLIMB TO 80 BY WEEKS END. TEMPS WONT REALLY
START WARMING UP TILL THE END OF THE WEEK WHEN THE WIND WILL ONCE
AGAIN COME OUT OF THE SOUTH.
&&

.AVIATION...
LEFTOVER OUTFLOW BOUNDARY FROM MORNING CONVECTION IS NOW PROVIDING
FOCUS FOR NEW DEVELOPMENT. KSBN SHOULD MISS OUT ON MOST OF THIS
ROUND...BUT A STRAY STORM CANNOT BE RULED OUT. NO MENTION OF PRECIP
THIS AFTN FOR KSBN. AT KFWA...BOUNDARY IS LOCATED NEAR KFWA. SINCE
SMALL WINDOW OF THUNDER EXPECTED NEXT FEW HOURS HAVE OPTED FOR VCNTY
MENTION FOR A FEW HOURS ALONG WITH MVFR CIGS. AS SUBSIDENCE
CONTINUES TO WORK SE BEHIND THE BOUNDARY. TRICKIER PART WILL BE
TIMING OF PRECIP TONIGHT AND SAT AM. TOO MANY UNCERTANTITY TO MAKE
MUCH IN THE WAY OF CHANGES BEYOND THE FIRST 6 HOURS...SO GENERALLY
STATUS QUO BEYOND 00Z FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

FISHER/BML
Hazardous weather outlook, Aug 27, 12:45 PM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST FRI AUG 27 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280956-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1245 PM EST FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO...AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ANYTIME THROUGH
TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT.
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS...WITH
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY WITH A CHANCE OF STORMS SATURDAY
NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE
STRONGER STORMS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

The radar

The Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
August 27, 8:25 PM EST
Where
Van Wert County, Convoy
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -84.700

Emergency management reported damage to a school sports complex with large sections of bleachers tossed and cement block dugouts at a baseball diamond destroyed. Windows were blown out of a house next to the complex. Winds were estimated around 90 MPH from a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420924.